Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 24, NWS San Diego, CA

February 21, 20054 counties in California

NWS San Diego, CA issued this flash flood warning at Feb 21, 2005, 12:34 PM PST for 4 counties in California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2005, 12:34 PM PST (20:34 UTC)
Expired
Feb 21, 2005, 4:00 PM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 61 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 212037
FFWSGX
CAC059-065-071-073-220000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1234 PM PST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWEST SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  WESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  ORANGE COUNTY IN SOUTHWEST CALIFORNIA
  SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 400 PM PST

* AT 1226 PM PST...SHOWERS...LOCALLY HEAVY CONTINUED TO MOVE NORTHWEST
  ACROSS SOUTHWESTERN CALIFORNIA AT ABOUT 15 TO 20 MPH. 

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3375 11805 3318 11739 3257 11723 3267 11630
      3316 11660 3322 11649 3339 11661 3355 11645
      3378 11662 3395 11701 3401 11670 3412 11664
      3441 11681 3457 11757 3403 11770

$$

ATKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 9:45 AM PST, 2 hours 49 minutes earlier.

Area forecast discussion, Feb 21, 9:45 AM PST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 AM PST MON FEB 21 2005

.SYNOPSIS...A STRONG WINTER STORM WILL CONTINUE TO BRING PERIODS OF
RAIN AND MOUNTAIN SNOW THROUGH WEDNESDAY. THE PRECIPITATION WILL BE
HEAVY AT TIMES WITH STRONG THUNDERSTORMS POSSIBLE AND FLOODING
LIKELY. DRY WEATHER IS EXPECTED LATER THIS WEEK UNDER WEAK HIGH
PRESSURE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

AT 9 AM RADAR SHOWED 60-65DBZ CELLS OVER THE COASTAL WATERS MOVING
NORTHEAST AT 25 KTS. THIS LINE OF STORMS WILL BRING MORE HEAVY RAIN
AND FLOODING AS IT MOVES INLAND THROUGH THE MORNING. 12Z SOUNDING
SHOWED A FAVORABLE SHEAR ENVIRONMENT FOR WATERSPOUTS OR BRIEF
TORNADOES. STRONG THUNDERSTORM WINDS ALSO POSSIBLE ALONG AND AHEAD
OF THE LINE OF CONVECTION AS IT MOVES INLAND. PWS WERE NEAR AN INCH.

THE UPPER LEVEL LOW WEST OF SFO THIS MORNING WILL SLOWLY MOVE
SOUTHEAST AND SETTLE OVER SOUTHERN CALIFORNIA WEDNESDAY AFTERNOON.
ATMOSPHERE WILL REMAIN SATURATED THROUGH TUESDAY WITH EMBEDDED
SHORTWAVES IN THE SOUTHWEST FLOW TRIGGERING PERIODS OF HEAVY SHOWERS
AND THUNDERSTORMS. MINIMAL DRYING TAKES PLACE WEDNESDAY SO THE
SHOWER ACTIVITY WONT BE AS WIDESPREAD...BUT MOST AREAS WILL CONTINUE
TO SEE SCATTERED SHOWERS.

SNOW LEVELS WERE NEAR 6200 HUNDRED FEET AT 17Z AND WILL SLOWLY LOWER
THROUGH TO BETWEEN 5000 AND 5500 FEET WEDNESDAY AS COLD AIR SPREADS
IN FROM THE WEST. HIGH WATER CONTENT AND SYNOPTIC SCALE LIFT
COMBINED WITH STRONG OROGRAPHICS IN THE STRONG SOUTHWEST FLOW ALOFT
WILL RESULT IN 1 TO 3 FEET OF SNOW ABOVE 7000 FEET. THE THREAT FOR
SIGNIFICANT FLOODING AND MUDSLIDES WILL CONTINUE BELOW THE SNOW
LEVEL.

DRIER WEATHER THURSDAY AND FRIDAY WITH WEAK RIDGING OR ZONAL TYPE
FLOW FOR THE END OF THE WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SEVERE THUNDERSTORM WATCH UNTIL 3 PM...SEE LAXSPSSGX.

FLOOD WATCH FOR FLASH FLOODING FOR ALL OF SOUTHWEST CALIFORNIA FROM
UNTIL TUESDAY EVENING...
SEE LAXFFASGX.

WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM TUESDAY FOR THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...
SEE LAXWSWSGX.

WINTER STORM WATCH IN EFFECT FROM TONIGHT TO WEDNESDAY MORNING FOR
SAN DIEGO COUNTY MOUNTAINS...
SEE LAXWSWSGX.

HIGH RIP CURRENT RISK FOR ORANGE COUNTY AND SAN DIEGO COASTAL
AREAS...
SEE LAXSRFSGX.

POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS IN THE COASTAL WATERS
THROUGH TUESDAY NIGHT...
SEE LAXMWSSGX.

SMALL CRAFT ADVISORY IN EFFECT TODAY FOR COASTAL WATERS...
SEE LAXCWFSGX.

&&

MOEDE
Hazardous weather outlook, Feb 20, 6:48 PM PST, 17 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
648 PM PST SUN FEB 20 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-211400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
648 PM PST SUN FEB 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

A STRONG STORM WILL ARRIVE LATE TONIGHT AND BRING HEAVY RAIN...
STRONG GUSTY WINDS...AND SNOW IN THE MOUNTAINS. LOCAL PONDING OF
WATER AND ROCK AND MUD SLIDES ARE POSSIBLE IN STEEP TERRAIN.

WINTER STORM WARNING IN EFFECT UNTIL 6 PM TUESDAY FOR THE SAN
BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...AND A WINTER STORM WATCH
IS IN EFFECT FOR THE SAN DIEGO COUNTY MOUNTAINS MONDAY AFTERNOON
THROUGH WEDNESDAY MORNING...SEE LAXWSWSGX.

A WIND ADVISORY IS IN EFFECT UNTIL 2 PM TUESDAY FOR THE ORANGE
COUNTY AND SAN DIEGO COUNTY COAST...SAN DIEGO VALLEYS...AND THE
INLAND EMPIRE. SOUTH WINDS WILL INCREASE TO 20 TO 30 MPH AFTER
MIDNIGHT WITH GUSTS 40 TO 50 MPH...SEE LAXNPWSGX

FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING IN EFFECT UNTIL
600 AM FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS... INCLUDING
THE INLAND EMPIRE...THE SAN BERNARDINO COUNTY MOUNTAINS AND THE SAN
BERNARDINO COUNTY DESERTS...SEE LAXFLSSGX.

FLOOD WATCH FOR FLASH FLOODING THROUGH TUESDAY EVENING...SEE
LAXFFASGX.

MARINE WEATHER STATEMENT FOR THE COASTAL WATERS...SEE LAXMWSSGX.

GALE WARNING FOR THE COASTAL WATERS LATE TONIGHT...SEE LAXCWFSGX.

LOCAL DENSE FOG IN THE MOUNTAINS WITH VISIBILITY BELOW ONE QUARTER
MILE AT TIMES.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED BY
10 PM.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.

A STRONG STORM WILL ARRIVE EARLY MONDAY AND BRING HEAVY
RAIN...STRONG GUSTY WINDS...AND SNOW IN THE MOUNTAINS. THIS STORM
WILL CONTINUE THROUGH TUESDAY AND MOVE OUT OF THE REGION WEDNESDAY.
LOCAL PONDING OF WATER AND ROCK AND MUD SLIDES ARE POSSIBLE IN STEEP
TERRAIN.

WINTER STORM WARNING IN EFFECT UNTIL 6 PM TUESDAY FOR THE SAN
BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...AND A WINTER STORM WATCH
IS IN EFFECT FOR THE SAN DIEGO COUNTY MOUNTAINS MONDAY THROUGH
TUESDAY...SEE LAXWSWSGX.

A WIND ADVISORY IS IN EFFECT UNTIL 2 PM TUESDAY FOR THE ORANGE
COUNTY AND SAN DIEGO COUNTY COAST...SAN DIEGO VALLEYS...AND THE
INLAND EMPIRE. ON MONDAY...SOUTH WINDS WILL BE 20 TO 30 MPH WITH
GUSTS 40 TO 50 MPH...DECREASING MONDAY AFTERNOON TO 15 TO 25
MPH...SEE LAXNPWSGX

FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING IN EFFECT UNTIL
600 AM FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS... INCLUDING
THE INLAND EMPIRE...THE SAN BERNARDINO COUNTY MOUNTAINS AND THE SAN
BERNARDINO COUNTY DESERTS...SEE LAXFLSSGX.

FLOOD WATCH FOR FLASH FLOODING UNTIL TUESDAY EVENING...SEE LAXFFASGX.

MARINE WEATHER STATEMENT FOR THE COASTAL WATERS...SEE LAXMWSSGX.

A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS MONDAY...SEE
LAXCWFSGX.

STRONG RIP CURRENTS MONDAY AND TUESDAY...SEE LAXSRFSGX.

LOCAL DENSE FOG IN THE MOUNTAINS WITH VISIBILITY BELOW ONE QUARTER
MILE AT TIMES THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED
MONDAY.

MM/SV/JAD

In the hours before

Special weather statement, Feb 21, 8:45 AM PST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
845 AM PST MON FEB 21 2005

CAZ042-043-048-050-055>058-212300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
845 AM PST MON FEB 21 2005

...SEVERE WEATHER THREAT FOR MUCH OF SOUTHERN CALIFORNIA TODAY...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 PM FOR SOUTHERN
CALIFORNIA. THE WATCH COVERS SAN DIEGO AND ORANGE COUNTIES...WESTERN
RIVERSIDE COUNTY...SOUTHWESTERN SAN BERNARDINO COUNTY...AND THE
ADJACENT COASTAL WATERS.

AN UNSTABLE AIR MASS WILL PRODUCE STRONG THUNDERSTORMS WITH VERY
HEAVY RAIN...STRONG WINDS...DANGEROUS LIGHTNING AND HAIL. THE
THREATS FOR SEVERE WEATHER INCLUDE THUNDERSTORM WIND GUSTS TO 70
MILES PER HOUR AND HAIL TO 1 INCH IN DIAMETER. CONDITIONS ARE ALSO
FAVORABLE FOR WATERSPOUTS AND SMALL TORNADOS.

PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

MOEDE
Local storm report, Feb 21, 11:47 AM PST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1147 AM PST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     FLOOD            FOUNTAIN VALLEY         33.71N 117.95W
02/21/2005                   ORANGE             CA   TRAINED SPOTTER

            URBAN FLOODING IN HUNTINGTON BEACH NEAR EDINGER AND
            GOTHARD. SMALLER STREAMS AND DRAINAGE CHANNELS ARE
            REACHING CAPACITY.

1035 AM     FLOOD            SAN DIEGO               32.72N 117.16W
02/21/2005                   SAN DIEGO          CA   TRAINED SPOTTER

            BRIEF HEAVY RAIN IN POINT LOMA. RIGHT LANES OF ROSECRANS
            STREET FLOODED. UNDER ESTIMATED ONE FOOT OF WATER.

1046 AM     FLOOD            5 ENE DANA POINT        33.48N 117.62W
02/21/2005                   ORANGE             CA   LAW ENFORCEMENT

            ROADWAY FLOODING IN SEVERAL AREAS ALONG HIGHWAY 74.

1046 AM     FLOOD            5 E TEMECULA            33.50N 117.04W
02/21/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            RUSHING WATER OVER THE ROADWAY AT PECHANGA PKWY AND WOLF
            VALLEY RD.

&&

PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 6:45 AM PSTFlash Flood WarningSGXOrange2 hr
Feb 21, 7:03 AM PSTSpecial Marine WarningSGX117 min
Feb 21, 7:45 AM PSTFlash Flood WarningSGXRiverside, San Bernardino, San Diego2 hr
Feb 21, 7:57 AM PSTTornado WarningSGXOrange33 min
Feb 21, 8:54 AM PSTFlash Flood WarningSGXOrange66 min
Feb 21, 9:06 AM PSTSpecial Marine WarningSGX114 min
Feb 21, 9:56 AM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino, San Diego3 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.